Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Wilmington, OH

September 23, 2005Clermont County, Ohio; Bracken County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 23, 2005, 6:36 PM EDT for Clermont County, Ohio; Bracken County, Kentucky. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2005, 6:36 PM EDT (22:36 UTC)
Expired
Sep 23, 2005, 7:15 PM EDT
In force
39 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Bracken County, KY, Clermont County, OH

The radar

The Cincinnati radar (KILN), 74 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 6:45 PM EDTTSTM WND DMGChilo, OHA FEW TREES DOWN NEAR CHILO
Sep 23, 7:06 PM EDTTSTM WND DMGAugusta, KYTREES DOWN ALONG STATE ROUTE 8 SOUTH OF AUGUSTA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 232236
SVRILN
KYC023-OHC025-232315-
/O.NEW.KILN.SV.W.0166.050923T2236Z-050923T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
636 PM EDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRACKEN COUNTY IN KENTUCKY
  SOUTHERN CLERMONT COUNTY IN OHIO

* UNTIL 715 PM EDT

* AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR CHILO...MOVING SOUTHEAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FELICITY...
  AUGUSTA...

IN ADDITION...BRADFORD...CHILO...JOHNSVILLE...ROCK SPRINGS...
WOOLCUTT...UTOPIA...AA HIGHWAY AT STATE ROUTE 19 AND CHATHAM ARE NEAR
THE PATH OF THIS SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3889 8419 3877 8423 3864 8400 3876 8392

$$
1 follow-up statement
000 
WWUS51 KILN 232251
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
650 PM EDT FRI SEP 23 2005

OHC025-232300-
/O.CAN.KILN.SV.W.0166.000000T0000Z-050923T2315Z/
CLERMONT OH-
650 PM EDT FRI SEP 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLERMONT COUNTY HAS BEEN
CANCELLED...

LAT...LON 3878 8405 3876 8415 3864 8400 3876 8392

$$

KYC023-232315-
/O.CON.KILN.SV.W.0166.000000T0000Z-050923T2315Z/
BRACKEN KY-
650 PM EDT FRI SEP 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM EDT FOR
NORTHEASTERN BRACKEN COUNTY...

AT 647 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCK 
SPRINGS...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL AND WIND GUSTS 
IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUGUSTA.

IN ADDITION...WOOLCUTT...AA HIGHWAY AT STATE ROUTE 19 AND CHATHAM ARE
NEAR THE PATH OF THIS STORM.

LAT...LON 3878 8405 3876 8415 3864 8400 3876 8392

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:22 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 23, 3:22 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
322 PM EDT FRI SEP 23 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
BASED ON LATEST SURFACE ANALYSIS...LOOKS LIKE FRONT HAS PUSHED DOWN
CLOSE TO THE OHIO RIVER. HOWEVER...VISIBLE SATELLITE AND RADAR
IMAGES BEGINNING TO SHOW SOME DEVELOPMENT ALONG A NARROW LINE FROM
EAST CENTRAL INDIANA OVER INTO CENTRAL OHIO. MEANWHILE MORE
ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS CONTINUING TO PUSH EAST
ACROSS EAST CENTRAL ILLINOIS INTO WESTERN INDIANA. NONE OF THE
MODELS INCLUDING THE  LATEST RUC SEEM TO HAVE A VERY GOOD HANDLE ON
THESE FEATURES. BASED ON CURRENT TRENDS...AM AFRAID PCPN MOVING INTO
WESTERN INDIANA WILL CONTINUE TO TRACK EAST ALONG NEWLY DEVELOPED
BOUNDARY AND AFFECT AREAS ALONG I-70 THROUGH LATE AFTERNOON AND
EARLY EVENING. WILL CONTINUE TO MONITOR RADAR TRENDS THROUGH ZONE
ISSUANCE TO DETERMINE FINAL POPS BUT WILL PROBABLY END UP WITH
CHANCE POPS FOR MOST AREAS INTO EARLY EVENING. WILL THEN ALLOW PCPN
TO TAPER OFF OVERNIGHT. FORECAST SOUNDINGS INDICATING GOOD DEAL OF
LOW LEVEL MOISTURE OVERNIGHT TONIGHT SO EXPECT A FAIR AMOUNT OF
STRATUS TO PUSH DOWN INTO AREA THROUGH DAYBREAK.

MID LEVEL FLOW SWINGS BACK AROUND TOWARD THE SOUTHWEST SATURDAY INTO
SATURDAY NIGHT WITH BOTH THE NAM AND GFS INDICATING SOME WEAK
ISENTROPIC LIFT DEVELOPING ACROSS THE AREA. PDEFS DROP DOWN TO
AROUND 50 MB AT TIMES THROUGH THE AFTERNOON AND EVENING...BUT
MOISTURE IS LIMITED SO WILL KEEP FORECAST DRY.  GFS FASTER THAN THE
NAM PULLING MOISTURE UP FROM THE SOUTHWEST AHEAD OF APPROACHING
FRONT FOR SUNDAY INTO SUNDAY NIGHT. WILL GO WITH A BLEND OF THE TWO
AND ALLOW FOR A CHANCE OF PCPN TO SPREAD IN FROM THE SOUTHWEST
THROUGH SUNDAY.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
AM STARTING OUT FAIRLY WET ON MONDAY AS THE SFC CDFNT EXTENDS
THROUGH THE OHVLY. ABUNDANT GULF MOISTURE IS FOUND AHEAD OF THIS
FRONT AS THE LEFTOVERS FROM RITA ALLOW THE GULF TO OPEN UP. BY
EVENING...H5 TROF AND SFC FRONT ARE OVER CWA AND EXIT FAIRLY QUICKLY
OVERNIGHT AS HIGH PRESSURE BUILDS OVER THE PLAINS STATES. MODELS ARE
TRENDING TO SLOW DOWN THE EXIT OF THIS SFC FRONT AND IVE INCREASED
THE DURATION OF PRECIP INTO MON NIGHT...ESP TO THE SE. THIS HIGH
WILL PRODUCE FAIR WX STARTING OVERNIGHT MON...AND SETTLE OVER THE
CWA ON TUE NIGHT. HPC GUIDANCE SHOWING A MORE OF A EUROPEAN SOLUTION
WHICH IS IN LINE WITH THE NAM AND SIGNIFICANTLY WEAKER WITH THE H5
TROF THAN BEING NOTED ON THE GFS.

THE HIGH GETS PUSHED TO THE EAST ON WED AS ANOTHER LOW PRESSURE
SYSTEM NEARS THE AREA LATE ON WED. THIS IS AHEAD OF A FAIRLY STRONG
H5 TROF THAT DEEPENS AS IT PASSES FROM THE MIDWEST TO THE OHIO
VALLEY. WITH THAT STRONG OF A PUSH...IT EXITS QUICKLY WITH HIGH
PRESSURE ON ITS TAIL FOR THURS AND FRI.

LOOKING FOR A COOLER PERIOD FOR THE END OF THE WEEK AS NRLY WINDS
KICK IN THE CONTINENTAL AIR. CONFIDENCE IN FCST IS BELOW NORMAL AS
RITA IS HAVING A PRONOUNCED EFFECT ON SLOWING UP H5 FLOW AND
ASSOCIATED SFC FRONTS LATER IN THE WEEK.

FRANKS
&&

.AVIATION (18Z-18Z)...
FRONT IS STILL SAGGING SOUTHWARD ACROSS THE REGION WITH SOME
CONVECTION REDEVELOPING IN SOUTHEAST INDIANA AND SOUTHWEST OHIO.
IN ADDITION THUNDERSTORMS APPROACHING WESTERN INDIANA ARE EXPECTED
TO CONTINUE TRACKING EAST SOUTHEAST TOWARD THE REGION. SO IT
APPEARS THAT BEST CHANCE OF PRECIPITATION WILL BE AT THE
CINCINNATI TERMINALS. BUT GIVEN UNCERTAINTIES IN TIMING AND AREAL
EXTENT OPTED TO USE VICINITY QUALIFIER AND CONTINUE TO MONITOR.

NUMEROUS SCATTERED TO BROKEN DECKS OF CLOUDS MAKING CEILING
FORECAST TRICKY. HAVE GENERALLY STARTED OUT MVFR WITH IMPROVEMENT
THROUGH THE LATE AFTERNOON INTO THE EVENING. PLENTIFUL LOW LEVEL
MOISTURE ALONG WITH NORTHEAST WINDS SUGGESTS STRATUS DEVELOPMENT
OVERNIGHT. COULD SEE SOME IFR CEILINGS. THE STRATUS WILL GRADUALLY
LIFT AND DIMINISH FROM DAYBREAK THROUGH THE END OF THE FORECAST
PERIOD.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 23, 3:41 PM EDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EDT FRI SEP 23 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-241945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
241 PM EST FRI SEP 23 2005 /341 PM EDT FRI SEP 23 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
INDIANA...SOUTHWEST OHIO...NORTHERN KENTUCKY...CENTRAL OHIO...

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:44 AM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Licking46 min
Sep 23, 5:54 PM EDTSevere Thunderstorm WarningILNPendleton51 min
Sep 23, 5:57 PM EDTSevere Thunderstorm WarningILNCampbell29 min
Sep 23, 7:08 PM EDTSevere Thunderstorm WarningILNGrant22 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.